Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Great Falls, MT

June 21, 2016Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 21, 2016, 3:18 PM MDT for Blaine County, Montana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 3:18 PM MDT (21:18 UTC)
Expired
Jun 21, 2016, 4:00 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 144 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:31 PM MDTHAIL 1Fort Belknap, MTNICKLE SIZED HAIL WITH A FEW TO THE SIZE OF A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS55 KTFX 212118
SVRTFX
MTC005-212200-
/O.NEW.KTFX.SV.W.0044.160621T2118Z-160621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 400 PM MDT

* AT 317 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  HARLEM...OR 12 MILES EAST OF CHINOOK...MOVING EAST AT 45 MPH. THIS
  STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 50 MPH AND WIND
  GUSTS TO 60 MPH WILL BE POSSIBLE.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HARLEM...FORT BELKNAP AND ZURICH. 

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 405 AND 446.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
      4844 10841 4840 10841 4840 10915 4864 10923
      4887 10826 4875 10826
TIME...MOT...LOC 2117Z 255DEG 40KT 4856 10896 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
076 
WWUS55 KTFX 212131
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 PM MDT TUE JUN 21 2016

MTC005-212200-
/O.CON.KTFX.SV.W.0044.000000T0000Z-160621T2200Z/
BLAINE MT-
331 PM MDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN BLAINE COUNTY...

AT 330 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLEM...OR 25
MILES EAST OF CHINOOK...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 315 PM...SPOTTERS REPORTED
         QUARTER SIZE HAIL IN CHINOOK. THIS STORM WILL BE CAPABLE
         OF HAIL UP TO HALF DOLLAR SIZE.
         

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
      4844 10841 4840 10841 4840 10885 4870 10900
      4887 10826 4875 10826
TIME...MOT...LOC 2130Z 247DEG 43KT 4857 10867 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN
721 
WWUS55 KTFX 212157
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT TUE JUN 21 2016

MTC005-212206-
/O.EXP.KTFX.SV.W.0044.000000T0000Z-160621T2200Z/
BLAINE MT-
357 PM MDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY
WILL EXPIRE AT 400 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...LARGE
HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE UNTIL THE STORM MOVES OUT
OF THE AREA.

LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
      4844 10841 4840 10841 4840 10885 4870 10900
      4887 10826 4875 10826
TIME...MOT...LOC 2155Z 255DEG 40KT 4857 10867 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:52 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 21, 2:52 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT TUE JUN 21 2016

.DISCUSSION...

Tonight through Thursday...Upper level disturbance and associated
surface cold front have moved through most of the forecast area
this afternoon. This feature continues moving east through the
late afternoon and evening with skies clearing and winds
diminishing across my CWA. Short wave ridging aloft builds over
the northern Rocky Mountain region on Wednesday for dry and warm
conditions through Thursday morning. The next upper level wave
will back winds to the southwest allowing a moist and unstable
airmass to advect over the state. Models have slowed timing a bit
on this next system so am expecting only isolated showers and
thunderstorms over the western and southwest Montana mountains.
mpj

Thursday night through Tuesday...An upper level trof of low pressure
will move through the region late Thursday night through Friday. As
a result...there is a good chance for showers/thunderstorms ahead of
this disturbance, especially on Friday afternoon. Thus pops have
been increased a bit for this period. The threat for any severe
storms looks low at this time, but a stronger storm or two will be
possible. This disturbance exits the region Friday night, but the
GFS is slower on the exit, thus the chances for showers linger
through much of Saturday, especially over Central and Southwest MT.
Sunday through Tuesday look to be mostly dry with a nice warming
trend. The models do prog very weak upper level disturbances moving
through the region Mon/Tue thus a few areas have an isolated
thunderstorm, but any thunderstorm activity looks to be quite low
coverage at this time. Afternoon temperatures will start below
normal on Friday with highs only around 70, and temperatures remain
near 70 for Saturday. For Sunday through Tuesday, a gradually
warming trend is expected, with afternoon temperatures reaching the
mid 80s in many areas by Tuesday. Brusda

&&

.AVIATION...
UPDATED 1730z.

Primarily VFR are expected through 18Z/Wed. However, as a weather
disturbance advances eastward, scattered rain showers and TSRA are
expected over North-Central Montana this afternoon and early
evening, especially north of a KGTF to KLWT line. Brief MVFR and
gusty/erratic winds up to 40 knots or so are possible in/near TSRA.
In addition, widespread/gusty westerly surface winds are expected
over North-Central Montana before diminishing this evening. Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  80  51  86 /   0   0   0  10
CTB  48  77  48  80 /  10   0   0  10
HLN  49  83  53  86 /   0   0   0  10
BZN  42  83  47  89 /   0   0   0  10
WEY  37  73  43  76 /   0   0   0   0
DLN  44  83  48  85 /   0   0   0  10
HVR  49  79  52  87 /  10   0   0  10
LWT  47  78  51  87 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 21, 12:53 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             12 E LEDGER             48.29N 111.57W
06/21/2016  M0.25 INCH       TOOLE              MT   TRAINED SPOTTER

            STRONG WIND ACCOMPANIED THE STORM...BUT NO ESTIMATE
            GIVEN.

&&

MARTIN
Special weather statement, Jun 21, 1:02 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT TUE JUN 21 2016

MTZ011-044-045-211945-
TOOLE MT-HILL MT-LIBERTY MT-
102 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY...EASTERN TOOLE
AND WEST CENTRAL HILL COUNTIES UNTIL 145 PM MDT...

AT 101 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR LOTHAIR...OR 8 MILES SOUTHWEST OF CHESTER...MOVING
EAST AT 55 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING
NORTHWEST OF CHESTER.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE LIKELY WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CHESTER...JOPLIN...LOTHAIR...INVERNESS...HINGHAM AND RUDYARD.

LAT...LON 4832 11126 4865 11128 4874 11038 4837 11031
TIME...MOT...LOC 1901Z 260DEG 49KT 4843 11110

MARTIN
Special weather statement, Jun 21, 1:48 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 21 2016

MTZ011-212030-
HILL MT-
148 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 230 PM
MDT...

AT 148 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR GILDFORD...OR 22 MILES NORTHWEST OF BIG SANDY...
MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAVRE...GILDFORD...BEAVER CREEK...HINGHAM...LAREDO...
RUDYARD AND KREMLIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4834 11059 4864 11064 4882 10952 4839 10953
TIME...MOT...LOC 1948Z 260DEG 49KT 4848 11032

MARTIN
Special weather statement, Jun 21, 2:39 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT TUE JUN 21 2016

MTZ013-047-050-051-212115-
FERGUS MT-BLAINE MT-JUDITH BASIN MT-CHOUTEAU MT-
239 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...
NORTHEASTERN JUDITH BASIN...SOUTHWESTERN BLAINE AND FERGUS COUNTIES
UNTIL 315 PM MDT...

AT 233 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORM
OUTFLOW WINDS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF PARKER
SCHOOL TO 21 MILES NORTH OF DENTON TO 12 MILES SOUTH OF GERALDINE.
MOVEMENT WAS SOUTHEAST AT 65 MPH. WIND GUSTS REACHED 56 MPH WITH THE
OUTFLOW WINDS AS THEY MOVED THROUGH LOMA.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THE OUTFLOW
BOUNDARY. SHOWERS OR THUNDERSTORMS MAY NOT BE PRESENT WITH THE
STRONG WINDS.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...DENTON...WINIFRED...ROY...FERGUS...SUFFOLK...CHRISTINA...
GILTEDGE...COFFEE CREEK...ILIAD...SQUARE BUTTE...JUDITH LANDING...
DANVERS...GLENGARRY AND HILGER.

LAT...LON 4724 10878 4695 10938 4742 11049 4766 10997
      4813 10972 4790 10889 4774 10890 4771 10882
      4765 10877 4764 10872 4762 10868 4763 10861
      4761 10857
TIME...MOT...LOC 2033Z 297DEG 57KT 4804 10968 4764 10990 4743 11032

MARTIN
Local storm report, Jun 21, 2:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
06/21/2016  M56 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

            STRONG WIND GUST ASSOCIATED WITH THUNDERSTORM OUTFLOW
            WINDS

&&

MARTIN
Special weather statement, Jun 21, 2:56 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT TUE JUN 21 2016

MTZ011-047-212130-
HILL MT-BLAINE MT-
256 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE AND SOUTHEASTERN
HILL COUNTIES UNTIL 330 PM MDT...

AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINOOK...MOVING EAST AT 55 MPH. AT 234 PM...THIS STORM
PRODUCED A 48 MPH WIND GUST AT THE HAVRE AIRPORT.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHINOOK...HARLEM...FORT BELKNAP...ZURICH AND LOHMAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4844 10842 4832 10842 4838 10948 4871 10947
      4877 10835 4844 10836
TIME...MOT...LOC 2055Z 273DEG 50KT 4852 10923

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:24 PM MDTSpecial Weather StatementTFXLiberty36 min
Jun 21, 1:02 PM MDTSpecial Weather StatementTFXLiberty43 min
Jun 21, 1:48 PM MDTSpecial Weather StatementTFXHill42 min
Jun 21, 2:39 PM MDTSpecial Weather StatementTFXFergus36 min
Jun 21, 2:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.